Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 152, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 2, 2006, 4:55 PM CDT for Ottawa County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2006, 4:55 PM CDT (21:55 UTC)
- Expired
- Aug 2, 2006, 5:15 PM CDT
- In force
- 20 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 108 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 3:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -417 J/kg
- Mixed-layer LCL
- 2022 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 022159
SVRTOP
KSC143-022215-
/O.NEW.KTOP.SV.W.0152.060802T2155Z-060802T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
455 PM CDT WED AUG 2 2006
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 515 PM CDT
* AT 450 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING DESTRUCTIVE WINDS OF 80 MPH JUST NORTHEAST OF
WELLS. AT 455 PM THIS STORM WAS LOCATED NORTHEAST OF WELLS IN
NORTHEAST OTTAWA COUNTY...OR ABOUT 21 MILES NORTHWEST OF
ABILENE...MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEAST OTTAWA COUNTY...
STRONG DAMAGING WINDS GREATER THAN 80 MPH WILL OCCUR WITH THIS STORM.
FOR YOUR SAFETY MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3930 9737 3908 9737 3908 9740 3907 9742
3906 9747 3905 9752 3905 9757 3918 9760
3929 9764
$$1 follow-up statement
000
WWUS53 KTOP 022209
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
509 PM CDT WED AUG 2 2006
KSC143-022219-
/O.EXP.KTOP.SV.W.0152.000000T0000Z-060802T2215Z/
OTTAWA-
509 PM CDT WED AUG 2 2006
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTTAWA COUNTY
WILL EXPIRE AT 515 PM CDT...
AT 509 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING WAS EXITING NORTHEAST
OTTAWA COUNTY...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3930 9737 3908 9737 3908 9740 3907 9742
3906 9747 3905 9752 3905 9757 3918 9760
3929 9764
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:12 PM CDT, 43 minutes earlier.
Area forecast discussion, Aug 2, 4:12 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 412 PM CDT WED AUG 2 2006 .DISCUSSION... CURRENTLY...SFC BOUNDARY MOVING SLOWLY INTO NORTH CENTRAL KANSAS ATTM...AS SEEN AS FINE LINE ON RADAR IMAGERY FROM BROWN TO OTTAWA COUNTIES. STORMS FIRING QUICKLY ALONG THE BOUNDARY IN CNTRL KS...MOVING NE IN THE MEAN FLOW. UPPER WAVE MAKING SLOW EASTWARD PROGRESS THROUGH NEBRASKA. WARM SOUTHWESTERLY FLOW AHEAD OF THE SYSTEM HAS KICKED HIGH TEMPS INTO THE 90S MOST AREAS. CIN HAS ALL BUT GONE FROM THE AREA AT THIS HOUR. CAPE RUNNING GENERALLY 1500-2500 J/KG ACROSS THE AREA...AND 0-6KM SHEAR HAS INCREASED TO 35-50KTS ACROSS THE WESTERN ZONES. STORM MOTION IS SOUTHWEST TO NORTHEAST...ALONG THE BOUNDARY. DEWPOINTS HAVE POOLED INTO THE 70S ALONG THE BOUNDARY...WHILE COLUMN PWS INCREASE BY MIDNIGHT TO NEARLY 2.5 INCHES. RESULT IS THAT MAIN THREATS ARE WIND AND HEAVY RAIN FOR TONIGHT. FLASH FLOOD GUIDANCE IS NEAR 3 INCHES MOST AREAS...BUT IF MUCH RAIN FALLS IN A SHORT TIME COULD CERTAINLY SEE LOCAL FLOODING. WILL NEED TO BE MONITORED AS STORMS DEVELOP. WATCH ISSUED FOR MUCH OF NORTH CENTRAL AND NORTHEAST KANSAS...SOME EAST CENTRAL AREAS LEFT OUT FOR NOW BUT WILL ALSO NEED TO BE WATCHED AS EVENING PROGRESSES...DEPENDING ON HOW LINE DEVELOPS. COOLER TEMPS BEHIND THE BOUNDARY TOMORROW AS POPS EXIT FROM NW TO SE ACROSS THE AREA. COLD FRONT WILL CONTINUE TO PUSH SOUTHEAST OUT OF THE CWA THURSDAY EVENING WITH COOLER AND DRIER AIR FILTERING SOUTHWARD IN ITS WAKE. AT THIS TIME...APPEARS PRECIPITATION SHOULD BE SOUTH OF THE CWA BY THURSDAY EVENING...SO HAVE REMOVED THE SLIGHT CHANCE FOR THUNDERSTORMS OVER THE FAR SOUTHEAST CWA THURSDAY EVENING...AND CONTINUED A DRY FCST OVERNIGHT INTO FRIDAY AS NORTHEAST LOW LEVEL FLOW PERSISTS AS NAM TRIES TO HANG ON TO PRECIP TOO LONG ACROSS THE SOUTHERN CWA. TEMPERATURES WILL RISE BACK INTO THE 90S MOST AREAS BY FRIDAY AND ACROSS THE CWA THROUGH THE WEEKEND. HAVE INCREASED HIGHS THROUGH THE MID 90S MOST AREAS SATURDAY AND ESPECIALLY SUNDAY. MORE ELEVATED CONVECTION MAY DEVELOP WITHIN LOW LEVEL JET SATURDAY NIGHT NORTH INTO SUNDAY MORNING...THEN SHIFT TO THE NORTH AND EAST OF THE CWA BY SUNDAY AFTERNOON. HAVE WENT DRY WITH THE FCST ON THROUGH WED NEXT WEEK AS MAIN FORCING AND BOUNDARIES REMAIN TO THE NORTH OF THE CWA. WILL KEEP HIGHS IN THE MID 90S THROUGH WEDNESDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 2, 4:24 PM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 424 PM CDT WED AUG 2 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-032130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 424 PM CDT WED AUG 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS CAN BE ACROSS THE ENTIRE AREA TONIGHT. THE THUNDERSTORMS WILL BE MOST WIDESPREAD ALONG AND NORTH OF HIGHWAY 56. SOME SEVERE THUNDERSTORMS TONIGHT WILL BE SEVERE WITH DAMAGING WINDS THE PRIMARY HAZARD...BUT SOME LARGE HAIL IS ALSO POSSIBLE. THUNDERSTORMS COULD AFFECT SOME AREAS REPEATEDLY AND PRODUCE LOCALLY VERY HEAVY RAINFALL AMOUNTS...THAT COULD CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE FOR MOST LOCATIONS THURSDAY MORNING...BUT WILL BE LIMITED TO PARTS OF EAST CENTRAL KANSAS THURSDAY AFTERNOON AND THURSDAY NIGHT. THE CHANCE FOR THUNDERSTORMS WILL RETURN TO PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS SATURDAY NIGHT AND EARLY SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT...ESPECIALLY NORTH AND WEST OF THE KANSAS TURNPIKE.
In the hours before
Special weather statement, Aug 2, 3:21 PM CDT, 1 hour 34 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 321 PM CDT WED AUG 2 2006 KSZ020-034-022115- CLOUD-OTTAWA- 321 PM CDT WED AUG 2 2006 THROUGH 415 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 20 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 50 MPH AND POSSIBLY SOME LARGE HAIL WITH WITH LOCALLY HEAVY RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE TESCOTT...ADA...MINNEAPOLIS...GLASCO...MILTONVALE...DELPHOS AND BENNINGTON. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Aug 2, 3:50 PM CDT, 1 hour 5 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 350 PM CDT WED AUG 2 2006 KSZ034-022130- OTTAWA- 350 PM CDT WED AUG 2 2006 THROUGH 430 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS WERE CAPABLE OF PRODUCING SMALL HAIL AND STRONG WINDS OF 45 TO 55 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE TESCOTT ADA...BENNINGTON...MINNEAPOLIS AND DELPHOS. ANOTHER CLUSTER OF STRONGER STORMS WAS TRAILING THIS AREA ACROSS LINCOLN COUNTY WHERE A SEVERE THUNDERSTORM WARNING IS IN EFFECT. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Aug 2, 4:26 PM CDT, 29 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 426 PM CDT WED AUG 2 2006 KSZ020-021-022215- CLAY-CLOUD- 426 PM CDT WED AUG 2 2006 THROUGH 515 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS WERE CAPABLE OF PRODUCING HAIL AND STRONG WINDS IN EXCESS OF 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE GLASCO...LONGFORD...OAK HILL...MILTONVALE...VINING...IDANA...MORGANVILLE...AURORA...GREEN... WAKEFIELD AND CLAY CENTER. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Local storm report, Aug 2, 4:28 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
428 PM CDT WED AUG 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL MINNEAPOLIS 39.12N 97.71W
08/02/2006 E1.75 INCH OTTAWA KS LAW ENFORCEMENT
&&
KCLocal storm report, Aug 2, 4:30 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT WED AUG 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL MINNEAPOLIS 39.12N 97.71W
08/02/2006 E1.50 INCH OTTAWA KS TRAINED SPOTTER
&&
KCLocal storm report, Aug 2, 4:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
454 PM CDT WED AUG 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 10 ENE MINNEAPOLIS 39.18N 97.53W
08/02/2006 E80.00 MPH OTTAWA KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 4:04 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 56 min |
| Aug 2, 4:40 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 50 min |
| Aug 2, 4:45 PM CDT | Flash Flood Warning | TOP | Ottawa | 4 hr |
| Aug 2, 4:45 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 60 min |
| Aug 2, 5:12 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 43 min |
| Aug 2, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 48 min |
| Aug 2, 5:42 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.